Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 49, NWS Morristown, TN

May 21, 2013Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 21, 2013, 9:08 PM EDT for Washington County, City of Bristol, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2013, 9:08 PM EDT (01:08 UTC)
Expired
May 21, 2013, 9:45 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 145 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:26 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS54 KMRX 220108
SVRMRX
VAC191-520-220145-
/O.NEW.KMRX.SV.W.0049.130522T0108Z-130522T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
908 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...

* UNTIL 945 PM EDT

* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRISTOL VA...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ABINGDON...HILANDER PARK...HOLSTON...DAMASCUS...LINDELL...
  EMORY-MEADOW VIEW...KONNAROCK AND GLADE SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3661 8162 3662 8192 3659 8193 3660 8229
      3667 8232 3673 8230 3680 8211 3682 8211
      3688 8198 3687 8194 3689 8188 3693 8183
      3687 8176 3662 8159
TIME...MOT...LOC 0108Z 218DEG 27KT 3662 8207

$$

17
1 follow-up statement
909 
WWUS54 KMRX 220121
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
921 PM EDT TUE MAY 21 2013

VAC191-520-220145-
/O.CON.KMRX.SV.W.0049.000000T0000Z-130522T0145Z/
WASHINGTON VA-CITY OF BRISTOL VA-
921 PM EDT TUE MAY 21 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CITY OF BRISTOL AND WASHINGTON COUNTIES...

AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ABINGDON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ABINGDON...HILANDER PARK...HOLSTON...DAMASCUS...LINDELL...
  EMORY-MEADOW VIEW...KONNAROCK AND GLADE SPRING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3661 8162 3662 8192 3659 8193 3660 8229
      3667 8232 3673 8230 3680 8211 3682 8211
      3688 8198 3687 8194 3689 8188 3693 8183
      3687 8176 3662 8159
TIME...MOT...LOC 0121Z 218DEG 27KT 3670 8199

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:27 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 21, 7:27 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT TUE MAY 21 2013

.AVIATION...STRONG CONVECTION MOVING NE FROM TYS AND WILL AFFECT TRI
WITH STRONG WINDS EARLY IN THE PERIOD. WINDS WILL DECREASE
OVERNIGHT ANDE BE MAINLY SOUTHWEST. CLOUDS AND LIGHT WINDS SHOULD
KEEP FOG AT BAY WITH MVFR CONDITIONS POSSIBLE. WINDS WILL INCREASE
WEDNESDAY TO NEAR 10 KTS IN ADVANCE OF AN APPROACHING COLD FRONT.
CONVECTIVE COVERAGE WILL INCREASE TOMORROW AND BECOME WIDESPREAD BY
THE AFTERNOON.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, May 21, 2:50 PM EDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT TUE MAY 21 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER
OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED
THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL
BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG
TO SEVERE LEVELS THROUGH THIS EVENING.

THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND
LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION.

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER
THIS WEEK ON WEDNESDAY OR THURSDAY.

TG

In the hours before

Special weather statement, May 21, 6:35 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT TUE MAY 21 2013

VAZ001-002-005-220000-
LEE VA-SCOTT VA-WISE VA-
635 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES OF VIRGINIA UNTIL 800 PM EDT...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
HAZARD TO VIPER TO 11 MILES SOUTH OF SOUTH WALLINS IN EXTREME
EASTERN KENTUCKY...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
NORTON...WISE...GATE CITY...PENNINGTON GAP...BIG STONE GAP...WEBER
CITY...ROSE HILL...ST. CHARLES...DRYDEN...PATTONSVILLE...PARDEE...
APPALACHIA...JASPER...DUFFIELD...POUND...CLINCHPORT...FORT
BLACKMORE...COEBURN AND DUNGANNON.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, May 21, 7:24 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     HAPPY VALLEY            35.61N 83.96W
05/21/2013                   BLOUNT             TN   911 CALL CENTER

            TREES AND POWERLINES DOWNED IN HAPPY VALLEY. REPORTED BY
            DISPATCH.

&&

GH
Special weather statement, May 21, 7:26 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT TUE MAY 21 2013

TNZ018-045>047-220030-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
726 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI
COUNTIES UNTIL 830 PM EDT...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BEECH MOUNTAIN...MOVING NORTHEAST
AT 5 TO 10 MPH. OTHER ISOLATED STRONG STORMS WERE NOTED OVER UNICOI
COUNTY AND SOUTHERN PARTS OF JOHNSON COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STRONGEST OF THESE STORMS. LOCALLY HEAVY RAINFALL
MAY ALSO OCCUR DUE TO THE SLOW MOVEMENT.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOUNTAIN CITY...
HUNTER...ELK MILLS...DOEVILLE...NEVA...SADIE...TRADE...SHADY VALLEY
AND LAUREL BLOOMERY.

THE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Special weather statement, May 21, 7:52 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT TUE MAY 21 2013

NCZ061-220030-
CLAY NC-
752 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 830 PM EDT...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF NANTAHALA LAKE...OR 10 MILES
NORTHEAST OF HAYESVILLE...MOVING NORTHEAST AT 10 MPH. OTHER ISOLATED
STRONG STORMS WERE DETECTED OVER THE SOUTHEAST CORNER OF CLAY
COUNTY.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MAINLY RURAL AREAS
OF CLAY COUNTY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, May 21, 8:25 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
05/21/2013                   GREENE             TN   911 CALL CENTER

            TREES DOWN COUNTYWIDE

&&

SONEILL
Special weather statement, May 21, 9:00 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT TUE MAY 21 2013

TNZ017-018-046-VAZ008-220145-
JOHNSON TN-NORTHWEST CARTER TN-SULLIVAN TN-WASHINGTON VA-
900 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR THE CITY OF BRISTOL VA AND
WASHINGTON COUNTY VIRGINIA...JOHNSON...CARTER AND SULLIVAN COUNTIES
UNTIL 945 PM EDT...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BRISTOL TN...MOVING NORTHEAST AT
20 MPH. OTHER ISOLATED STRONG STORMS MAY LINGER OVER THE NORTHEAST
TIP OF TENNESSEE...AND ALSO TRACK NORTHEAST INTO A SMALL PART OF
SOUTHWESTERN VIRGINIA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THE STRONGEST OF THESE LINGERING STORMS. LOCALLY HEAVY
RAINS ARE ALSO POSSIBLE.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL
TN...BRISTOL VA...MOUNTAIN CITY...ABINGDON...DOEVILLE...SOUTH
HOLSTON DAM...NEVA...BENHAMS...TRADE...SHADY
VALLEY...HARR...HILANDER PARK...HOLSTON...LINDELL...EMORY-MEADOW
VIEW...DAMASCUS...GLADE SPRING...LAUREL BLOOMERY AND KONNAROCK.

LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:51 PM EDTAreal Flood AdvisoryMRXWashington3 hr
May 22, 12:26 AM EDTFlash Flood WarningMRXWashington109 min
May 22, 2:39 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol66 min
May 22, 3:13 PM EDTSevere Thunderstorm WarningMRXWashington62 min
May 22, 3:30 PM EDTAreal Flood AdvisoryMRXScott, Washington, City of Bristol3 hr
May 22, 4:32 PM EDTSevere Thunderstorm WarningMRXScott43 min
May 22, 5:08 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise52 min
May 22, 6:39 PM EDTSevere Thunderstorm WarningMRXWashington36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.